Wisconsin, 2011

Heavy Rain in Wisconsin, July 28, 2011

July 28, 2011 · NWS GRB · 3 events in 1 county or zone

Slow moving thunderstorms, that developed ahead of a cold front, produced heavy rainfall in Portage County on the evening of July 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Slow moving thunderstorms, that developed ahead of a cold front, produced heavy rainfall in Portage County on the evening of July 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 28, 2:41 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 28, 2:41 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
341 PM CDT THU JUL 28 2011

.SHORT TERM...TONIGHT AND FRIDAY.

THE CHANCE OF STORMS TONIGHT IS THE MAIN CONCERN DURING THIS PART
OF THE FORECAST. CONVECTION THAT PRODUCED EXTREME RAINFALL ACROSS
PARTS OF EASTERN IOWA...NORTHWEST ILLINOIS AND SOUTHWEST WISCONSIN
MOVED EAST THIS MORNING. ANOTHER AREA OF CONVECTION IN IOWA
WEAKENED BY THE TIME IT REACHED WISCONSIN. THERE WERE PLENTY OF LOW
CLOUDS AND SOME FOG IN NORTHERN WISCONSIN AND MUCH OF MINNESOTA
THIS MORNING...DELAYING DIABATIC HEATING AND DESTABILIZATION.

STORMS BEGAN TO FIRE IN SOUTHEAST MINNESOTA AROUND 18Z. THE STORMS
APPEAR TO HAVE DEVELOPED IN THE VICINITY OF A SURFACE COLD FRONT/TROUGH
WHERE LOCAL MESOANALYSIS GRAPHICS INDICATED IN EXCESS OF 2000J/KG
OF CAPE AND LITTLE TO NO CONVECTIVE INHIBITION. THERE WAS ALSO
SOME MID LEVEL SHORT WAVE ENERGY MOVING INTO THE AREA. AT 1930Z
RADAR SHOWED WHAT APPEARED TO BE SOME TYPE OF BOUNDARY EXTENDING
FROM MARINETTE COUNTY TOWARD THE CONVECTION IN MINNESOTA. EXPANDED
CHANCE AND SLIGHT CHANCE POPS A BIT FARTHER NORTH JUST PRIOR TO
ZONE ISSUANCE. SPC UPDATED DAY 1 OUTLOOK TO INCLUDE THE AREA WITH
THE STORMS IN SLIGHT RISK AREAL...AND NESDIS SATELLITE ANALYSIS
BRANCH SUGGESTED HEAVY RAINFALL POTENTIAL WITH STORMS IN WESTERN
WISCONSIN AND SOUTHEAST MINNESOTA. PW VALUES FROM 12Z SOUNDINGS
WERE...DVN 2.24 INCHES...MPX 1.36 AND GRB 1.49...SO THERE WAS
OBVIOUSLY PLENTY OF MOISTURE IN PLACE ALREADY THIS MORNING. HIGHER
POPS MAY BENEEDED FOR THE 06Z TO 12Z PERIOD BUT WILL LET THE
EVENING SHIFT DECIDE BASED ON TRENDS THIS EVENING.

HIGH PRESSURE MOVING INTO THE STATE ON FRIDAY SHOULD RESULT IN
PLENTY OF SUNSHINE.

.LONG TERM...FRIDAY NIGHT THRU WEDNESDAY.

FAIRLY TYPICAL MID-SUMMER PATTERN TO PERSIST DURING THE EXTENDED
PERIOD AS BROAD SUBTROPICAL HIGH REMAINS ANCHORED ACROSS THE
SOUTHERN CONUS. NORTH OF THE SUBTROPICAL HIGH...PRIMARY FORECAST
CHALLENGE WILL REVOLVE AROUND TIMING OF EMBEDDED SHORTWAVE
DISTURBANCES WITHIN THE ZONAL FLOW TRAVERSING THE NORTHERN TIER OF
STATES. ALTHOUGH THERE WILL BE A COUPLE OPPORTUNITIES FOR MCS
ACTIVITY DURING THE EXTENDED PERIOD...UNCERTAINLY EXITS ON THE
EXACT TIMING AND LOCATION OF THIS ACTIVITY WHICH WILL UNDOUBTEDLY HAVE
AN IMPACT TEMPERATURE TRENDS. OVERALL TEMPERATURES WILL REMAIN
ABOVE NORMAL RANGING FROM THE MIDDLE 80S TO NEAR 90.

ONLY MINOR ADJUSTMENTS TO PREVIOUS FORECAST. DID ADD A MENTION OF
SOME PATCHY FOG LATE FRIDAY NIGHT INTO EARLY SATURDAY MORNING.
FELT COMBINATION OF WEAK SURFACE HIGH PRESSURE...LIGHT BLYR WINDS
AND MOSTLY CLEAR SKIES COULD LEAD TO SOME FOG OVERNIGHT. FOCUSED
MORE ON THE SOUTHERN HALF OF THE FORECAST AREA WHERE MORE
SUBSTANTIAL RAINS HAVE FALLEN OVER THE PAST SEVERAL DAYS.

FIRST NOTABLE SHORTWAVE DISTURBANCE WILL APPROACH THE WESTERN
GREAT LAKES SATURDAY NIGHT. MCS ACTIVITY SHOULD INITIATE NEAR THE
FRONTAL BOUNDARY OVER CENTRAL/NORTHERN MINNESOTA BY EARLY EVENING AS
LLJ STRENGTHENS OVER THIS REGION. MODELS DIFFER ON EXACTLY HOW
THIS MCS ACTIVITY WILL EVOLVE AS IT APPROACHES THE FORECAST AREA
BY EARLY SUNDAY MORNING. ECMWF AND NAM SUGGEST HEAVIEST ACTIVITY
OVERNIGHT WOULD TEND TO DROP SOUTHWARD ACROSS SOUTHERN MN AND
SOUTHWEST WISCONSIN...WHILE GFS TENDS TO MAINTAIN STRONGEST
ACTIVITY ACROSS NORTHERN WISCONSIN. NAM ALSO SUGGESTS POTENTIAL
FOR ADDITIONAL MCS ACTIVITY TO DEVELOP NEAR FRONTAL BOUNDARY ACROSS
NORTHERN WI BY AFTERNOON THEN DROP SOUTHEAST ACROSS THE FOX
VALLEY BY EVENING. DEEP LAYER SHEAR...MID-LEVEL LAPSE RATES AND
DEGREE OF INSTABILITY WOULD SUGGEST SOME SEVERE POTENTIAL WITH
ACTIVITY LATE SATURDAY NIGHT AND SUNDAY...BUT DETAILS STILL TO BE
DETERMINED. FRONTAL BOUNDARY SHOULD SAG SOUTH OF THE FORECAST
AREA BY AROUND 00Z MONDAY AND THEREFORE MAINTAINED SLIGHT CHANCE
POPS FOR SUNDAY EVENING ACROSS THE SOUTH.

WEAK HIGH PRESSURE RETURNS MONDAY BRING GENERAL FAIR AND WARM
CONDITIONS BEFORE NEXT SOMEWHAT STRONGER DISTURBANCE APPROACHES THE
AREA ON TUESDAY.
&&

.AVIATION...THUNDERSTORMS...AND ASSOCIATED MVFR AND ISOLATED
CIGS/VSBYS...WERE THE MAIN CONCERN AT LEAST THROUGH THE EVENING.
STORMS SHOULD BE MOVING OUT OR ALREADY OUT OF THE AREA LATER IN THE
NIGHT. TOMORROW LOOKS LIKE VFR VSBYS AND CIGS.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MG/ESB
Hazardous weather outlook, Jul 28, 2:47 PM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
347 PM CDT THU JUL 28 2011

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-292100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
347 PM CDT THU JUL 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVER ALL BUT FAR-NORTH CENTRAL
WISCONSIN THIS EVENING. THE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT
SOME MAY PRODUCE HEAVY RAIN AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS LATE IN THE WEEKEND AND AGAIN
DURING THE EARLY TO MIDDLE PART OF NEXT WEEK. THIS FAR IN
ADVANCE...IT IS DIFFICULT TO MAKE A MEANINGFUL ASSESSMENT OF THE
POTENTIAL FOR SEVERE WEATHER WITH THE STORMS. HOWEVER...THE
OVERALL WEATHER PATTERN WILL BE FAVORABLE FOR HEAVY RAIN WITH ANY
STORMS THAT FORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LMZ521-522-541>543-292100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
347 PM CDT THU JUL 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. THE STRONGEST
STORMS COULD PRODUCE GUSTY WINDS THAT MAY BE HAZARDOUS TO BOATERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS LATE IN THE WEEKEND AND AGAIN
DURING THE EARLY TO MIDDLE PART OF NEXT WEEK.

FOG OR HAZE COULD RESTRICT THE VISIBILITY ENOUGH TO POSE A HAZARD
TO BOATERS AT TIMES LATE THIS WEEKEND AND NEXT WEEK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain. Local standard time, as filed.

Heavy Rain, Portage

When
July 28, 4:35 PM CST to 5:35 PM CST
Where
Portage County, Stevens Pt
Reported by
Law Enforcement
Coordinates
44.520, -89.570

Heavy rainfall caused minor flooding of streets and low-lying areas in Stevens Point.

Heavy Rain, Portage

When
July 28, 5:05 PM CST to 6:05 PM CST
Where
Portage County, 0.9 mi WSW of Plover
Reported by
COOP Observer
Coordinates
44.443, -89.545

Heavy rainfall resulted in standing water in fields near Plover. Almost 2 inches of rain (1.93 inches) fell there in 55 minutes.

Heavy Rain, Portage

When
July 28, 5:15 PM CST to 6:15 PM CST
Where
Portage County, 0.35 mi WSW of Amherst
Reported by
Broadcast Media
Coordinates
44.448, -89.287

Five cars were unable to pass under a railroad bridge on Main Street in Amherst due to high water from heavy rainfall.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337225, 337203, 338341.